Skip to main content

Douglas–Rachford splitting algorithm for solving state-dependent maximal monotone inclusions

Abstract

In this paper, we provide a new application of the Douglas–Rachford splitting method for finding a zero of the sum of two maximal monotone operators where one of them depends implicitly on the state variable. Our proposed algorithms are much simpler with better rate of convergence than existing results and can be implemented under general conditions. Applications to generalized Nash games and quasivariational inequalities are provided. Numerical experiments are also given to illustrate the convergence rate of the proposed algorithms.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2

References

  1. 1.

    Adly, S., Bergounioux, M., Ait Mansour, M.: Optimal control of a quasi-variational obstacle problem. J. Global Optim. 47(3), 421–435 (2010)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Adly, S., Haddad, T., Le, B.K.: State-dependent implicit sweeping process in the framework of quasistatic evolution quasi-variational inequalities. J. Optim. Theory Appl. 182, 473–493 (2019)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Antipin, A.S., Jaćimović, M., Mijajlović, N.: A second-order iterative method for solving quasivariational inequalities. Comput. Math. Math. Phys. 53(3), 258–264 (2013)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Baiocchi, A., Capelo, A.: Variational and Quasi-variational Inequalities. Wiley, New York (1984)

    MATH  Google Scholar 

  5. 5.

    Bauschke, H.H., Combettes, P.L.: Convex Analysis and Monotone Operator Theory in Hilbert Spaces. Springer, Berlin (2011)

    Book  Google Scholar 

  6. 6.

    Bauschke, H.H., Moursi, W.M.: On the Douglas–Rachford algorithm. Math. Program. 164, 263–284 (2017)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Bensoussan, A., Goursat, M., Lions, J.L.: Contrôle impulsionnel et inéquations quasi-variationnelles. C. R. Acad. Sci. Paris Ser. A 276, 1284–1973 (1973)

    MATH  Google Scholar 

  8. 8.

    Boley, D.: Local linear convergence of the alternating direction method of multipliers on quadratic or linear programs. SIAM J. Optim. 23(4), 2183–2207 (2013)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Bliemer, M., Bovy, P.: Quasi-variational inequality formulation of the multiclass dynamic traffic assignment problem. Transp. Res. B Methodol. 37, 501–519 (2003)

    Article  Google Scholar 

  10. 10.

    Clarke, F.: Functional Analysis. Calculus of Variations and Optimal Control, Springer, London (2013)

    MATH  Google Scholar 

  11. 11.

    Davis, D., Yin, W.: Faster convergence rates of relaxed Peaceman–Rachford and ADMM under regularity assumptions. Math. Oper. Res. 42(3), 577–896 (2017)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Douglas, J., Rachford, H.H.: On the numerical solution of the heat conduction problem in 2 and 3 space variables. Trans. AMS 82, 421–439 (1956)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Eckstein, J.: Splitting methods for monotone operators with applications to parallel optimization. Ph.D. thesis, MIT (1989)

  14. 14.

    Giselsson, P.: Tight global linear convergence rate bounds for Douglas–Rachford splitting. J. Fixed Point Theory Appl. 19, 2241–2270 (2017)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Giselsson, P., Boyd, S.: Linear convergence and metric selection for Douglas–Rachford splitting and ADMM. IEEE Trans. Autom. Control 62(2), 532–544 (2017)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Harker, P.T.: Generalized Nash games and quasivariational inequalities. Eur. J. Oper. Res. 54, 81–94 (1991)

    Article  Google Scholar 

  17. 17.

    He, B., Yuan, X.: On the \(o(1/n)\) convergence rate of the Douglas–Rachford alternating direction method. SIAM J. Numer. Anal. 50(2), 700–709 (2012)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Hong, M., Luo, Z.Q.: On the linear convergence of the alternating direction method of multipliers. Math. Program. 162(1), 165–199 (2016)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Jaćimović, M., Mijajlović, N.: A proximal method for solving quasi-variational inequalities. Comput. Math. Math. Phys. 55, 1981–1985 (2015)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Kravchuk, A.S., Neittaanmäki, P.J.: Variational and Quasi-variational Inequalities in Mechanics. Springer, Amsterdam (2007)

    Book  Google Scholar 

  21. 21.

    Le, B.K.: On a class of Lur’e dynamical systems with state-dependent set-valued feedback. Set-Valued Var. Anal. 28, 537–557 (2020)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Le, B.K.: Well-posedness and nonsmooth Lyapunov pairs for state-dependent maximal monotone differential inclusions. Optimization 69(6), 1187–1217 (2020)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Lions, P.L., Mercier, B.: Splitting algorithms for the sum of two nonlinear operators. SIAM J. Numer. Anal. 16, 964–979 (1979)

    MathSciNet  Article  Google Scholar 

  24. 24.

    De Luca, M., Maugeri, A.: Quasi-variational Inequalities and applications to the traffic equilibrium problem; discussion of a paradox. J. Comput. Appl. Math. 28, 163–171 (1989)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Mijajlović, N., Jaćimović, M., Noor, M.A.: Gradient-type projection methods for quasi-variational inequalities. Optim. Lett. 13, 1885–1896 (2019)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Minty, G.: Monotone (nonlinear) operators in a Hilbert space. Duke Math. J. 29, 341–346 (1962)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Moursi, W.M., Vandenberghe, L.: Douglas–Rachford splitting for the sum of a Lipschitz continuous and a strongly monotone operator. J. Optim. Theory Appl. 183, 179–198 (2019)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Nesterov, Y., Scrimali, L.: Solving strongly monotone variational and quasi-variational inequalities. Discrete Contin. Dyn. Syst. 31(4), 1383–1396 (2011)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Noor, M.A., Oettli, W.: On general nonlinear complementarity problems and quasi equilibria. Le Mathematiche 49, 313–331 (1994)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Pang, J.S., Fukushima, M.: Quasi-variational inequalities, generalized Nash equilibria and Multi-leader-follower games. Comput. Manag. Sci. 2, 21–56 (2005)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Penot, J.P.: The relevance of convex analysis for the study of monotonicity. Nonlinear Anal. 58, 855–871 (2004)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Ryu, E.K., Taylor, A.B., Bergeling, C., Giselsson, P.: Operator splitting performance estimation: tight contraction factors and optimal parameter selection. SIAM J. Optim. 30(3), 2251–2271 (2020)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Svaiter, B.F.: On weak convergence of the Douglas–Rachford method. SIAM J Control Optim 49, 280–287 (2011)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Zalinescu, C.: Convex Analysis in General Vector Spaces. World Scientific, Singapore (2002)

    Book  Google Scholar 

Download references

Acknowledgements

The authors would like to thank the referee for insightful comments and suggestions. In particular, B. K. Le wants to express his gratitude to the University of O’Higgins, Chile where some parts of this work were done.

Author information

Affiliations

Authors

Corresponding author

Correspondence to B. K. Le.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Adly, S., Le, B.K. Douglas–Rachford splitting algorithm for solving state-dependent maximal monotone inclusions. Optim Lett 15, 2861–2878 (2021). https://doi.org/10.1007/s11590-021-01718-z

Download citation

Keywords

  • Maximal monotone operators
  • State-dependent variational inclusion
  • Douglas–Rachford splitting algorithm
  • Quasivariational inequalities